Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2003, 9:56 PM CDT for Mower County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2003, 9:56 PM CDT (02:56 UTC)
- Expired
- Jul 14, 2003, 11:00 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mower County, MN
The radar
The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 7:40 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 837 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 466 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
762 WUUS53 KARX 150256 SVRARX MNC099-150400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 955 PM CDT MON JUL 14 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOWER COUNTY IN SOUTHEAST MINNESOTA * UNTIL 1100 PM CDT * AT 955 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 2 MILES WEST OF MAPLEVIEW...OR ABOUT 2 MILES WEST OF AUSTIN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MAYVILLE AT 1000 PM CDT... NEAR BROWNSDALE...AND ROSE CREEK AT 1005 PM CDT... NEAR RENOVA...AND ADAMS AT 1010 PM CDT... NEAR DEXTER...AND ELKTON AT 1015 PM CDT... NEAR GRAND MEADOW...AND LE ROY AT 1025 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHEAST MINNESOTA. SEVERE THUNDERSTORMS SOMETIMES PRODUCE TORNADOES WITH LITTLE OR NO NOTICE. BE ALERT. LAT...LON 4378 9312 4351 9303 4351 9247 4382 9249 $$ SHEA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 7 hours 2 minutes earlier.
Area forecast discussion, Jul 14, 2:54 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 254 PM CDT MON JUL 14 2003 PRIMARY CONCERNS ARE WITH RAIN CHANCES TONIGHT. SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER NORTHWEST MINNESOTA WITH ANOTHER WEAK LOW IN SOUTHEAST SOUTH DAKOTA. COLD FRONT BETWEEN THE TWO LOWS IN THE EASTERN DAKOTAS. LOCAL RADAR SHOWING THE DECAYING REMAINS OF LAST NIGHTS MCS WITH ONLY A FEW SHOWERS REMAINING ACROSS THE AREA. EXPECT THE REMAINING SHOWERS TO DISSIPATE THROUGH THE AFTERNOON. EXPECT REDEVELOPMENT TO OCCUR BEHIND THE DECAYING SHOWERS CLOSER TO THE TWO AREAS OF LOW PRESSURE AND COLD FRONT. THE 12Z ETA AND GFS ALONG WITH THE RUC INDICATE THIS SCENARIO WITH THE ACTIVITY MOVING INTO THE FORECAST AREA THIS EVENING. AFTERNOON CAPES ARE BUILDING QUICKLY WEST OF THE FORECAST AREA. ACROSS SOUTH CENTRAL MINNESOTA VALUES OF 1000 J/KG ARE ALREADY IN PLACE WHILE VALUES EXCEED 4500 J/KG NEAR THE LOW IN SOUTHEAST SOUTH DAKOTA. SURFACE BASED CIN STILL 300 TO 400 J/KG OVER THE FORECAST AREA BUT HAS ERODED NEAR THE LOW... SO THIS AREA LOOKS GOOD FOR DEVELOPMENT TO OCCUR. THE ETA PUSHES THE INSTABILITY AXIS EAST WITH THE ACTIVITY TONIGHT WITH VALUES IN EXCESS OF 2000 J/KG MOVING ACROSS THE REGION. DECENT SHEAR ALSO EXPECTED WITH 0-6KM BULK SHEAR IN THE 45 TO 55 KNOT RANGE. WILL CONTINUE THE LIKELY POPS FOR THE EVENING HOURS ALONG WITH THE MENTION OF SEVERE STORMS ACROSS THE ENTIRE FORECAST AREA. COLD FRONT EXPECTED TO SWEEP THROUGH OVERNIGHT AND PUSH MOST OF THE ACTIVITY EAST OF THE AREA BY 12Z TUESDAY. HAVE CONTINUED TRENDS FROM PREVIOUS FORECASTS OF DRYING OUT THE WEST AFTER MIDNIGHT WITH CHANCE POPS ACROSS THE EAST. HIGH PRESSURE EXPECTED TO BUILD INTO THE UPPER MIDWEST AND REMAIN THROUGH WEDNESDAY. HAVE STAYED TOWARD THE WARMER END OF GUIDANCE VALUES FOR TUESDAY THROUGH WEDNESDAY TO BLEND WITH SURROUNDING OFFICES. IN THE EXTENDED...TODAYS 00Z RUN OF THE OPERATIONAL GFS IS VERY CLOSE TO YESTERDAYS ENSEMBLES...SO VERY FEW CHANGES HAVE BEEN MADE. A WEAK COLD FRONT IS STILL PROGGED TO MOVE ACROSS THE AREA THURSDAY...SO HAVE MAINTAINED THE CHANCE POPS FOR THIS. THE SHORT WAVE TROUGH THAT WAS EXPECTED TO BRING A CHANCE OF RAIN BY SUNDAY NOW LOOKS TO BE ABOUT 24 HOURS SLOWER SO HAVE PUSHED THE RAIN CHANCES BACK INTO MONDAY. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. 04
Hazardous weather outlook, Jul 14, 6:35 PM CDT, 3 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 635 PM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS EVENING AND TONIGHT A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT. AHEAD OF THE FRONT...THUNDERSTORMS HAVE ALREADY DEVELOPED. SOME OF THESE STORMS HAVE ALREADY BECOME SEVERE ACROSS NORTHERN AND CENTRAL MINNESOTA. THE STORMS ARE EXPECTED TO ENTER SOUTHEAST MINNESOTA AND NORTH-CENTRAL WISCONSIN AROUND 800 PM THIS EVENING...THEN MOVE EAST INTO THE REMAINDER OF WISCONSIN AND NORTHEAST IOWA. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE HIGHEST RISK OF SEVERE STORMS REMAINS SOUTH OF INTERSTATE 90...WITH A LESSER THOUGH STILL SUBSTANTIAL RISK NORTH OF THIS AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT MOVING THROUGH THE REGION ON THURSDAY WILL PROVIDE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE ON THURSDAY. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. THIS SYSTEM WILL BRING WITH IT ANOTHER ROUND OF THUNDERSTORMS FOR THE DAY SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 800 PM THIS EVENING. KRC
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 9:23 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 52 min |
| Jul 14, 9:48 PM CDT | Tornado Warning | ARX | Dodge | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.